North Carolina, 2003

Flash Flooding and Flooding in North Carolina, March 20, 2003

March 20, 2003 · NWS RNK · 9 events in 6 counties and zones

A period of very heavy rain produced flash flooding during the morning on the 20th. A prolonged period of moderate to heavy rain on the 20th caused small stream and urban flooding in Surry, Stokes, Wilkes, and Yadking counties.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A period of very heavy rain produced flash flooding during the morning on the 20th. In Monroeton three cars were washed off of Route 158, in East Bend a portion of Route 67 was washed out, and many roads were closed due to flash flooding countywide across Caswell, Stokes, and Surry counties.A prolonged period of moderate to heavy rain on the 20th caused small stream and urban flooding in Surry, Stokes, Wilkes, and Yadking counties. Numerous roads were flooded and closed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 20, 3:40 AM EST, 5 hours 20 minutes earlier.

Area forecast discussion, Mar 20, 3:40 AM EST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
340 AM EST THU MAR 20 2003

MODERATE TO HEAVY RAIN WITH ELEVATED CONVECTION WL CONT THRU THE
MORNING. NO CHANGE TO FLOOD WATCH. IFLOWS AND COUNTY OFFICIALS
INDICATED ANY ADDITIONAL RAINFALL FM THIS POINT IN NRN NC AND
EXTREME SRN VA IN THE FOOTHILLS AND PIEDMONT WILL BEGIN TO CREATE
FLOOD PROBLEMS.

EXPECT THAT RAIN WILL HOLD WEDGE IN UNTIL LATE TDY. BY THEM 8H WINDS
WL BE SWLY AND BULK OF SIG PCPN WILL BE TO THE E. CHC OF RAIN CONTS
THRU FRI EVE. HAVE SLIGHTLY EXPANDED AREA OF TSRA INTO IN THE
FOOTHILLS FRI AFTN. MODELS SHOW ENOUGH INSTABILITY AND FORCING FOR
STORMS IN THE PIEDMONT FRI AFTN.

MADE MINOR CHANGES TO TEMPS...LOWERED MAXES TDY AND RAISED MAXES MON
AS SFC WINDS COME BACK ARND TO THE SW ON THE WEST SIDE OF A SFC
HIGH. SYS COMING THRU SUN NGT AND MON STILL LOOKS VERY WEAK BUT WL
LEAVE LOW CHC POP IN FOR NOW.

.RNK...
NC...FLOOD WATCH FOR TODAY FOR ZONES NCZ001>006...NCZ018>020.

VA...FLOOD WATCH FOR TODAY FOR ZONES VAZ014>020...VAZ022>024...
VAZ032>035...VAZ043>047...VAZ058>059.

WV...NONE.

AMS
Hazardous weather outlook, Mar 20, 5:05 AM EST, 3 hours 55 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-211000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
505 AM EST THU MAR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT ALONG AND EAST OF THE BLUE RIDGE TODAY.
MODERATE TO HEAVY RAIN WILL PERSIST THROUGH EARLY AFTERNOON BEFORE
MOVING EAST OF THE REGION. THE ADDITIONAL RAINFALL MAY CREATE
FLOODING PROBLEMS...ESPECIALLY IN THE FOOTHILLS AND PIEDMONT OF
EXTREME SOUTHERN VIRGINIA AND NORTHERN NORTH CAROLINA.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY IS NOT ANTICIPATED.

AMS

The radar

The Roanoke radar (KFCX), 102 km away, was scanning. The volume nearest the first event began at 14:00 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 4 flood. Local standard time, as filed.

Flood, Yadkin

When
March 20, 9:00 AM EST to 11:00 PM EST
Where
Yadkin forecast zone
Reported by
NEWSPAPER
Coordinates
36.161, -80.665 (the zone’s center; the record gives no point)

Flood, Stokes

When
March 20, 9:00 AM EST to 11:00 PM EST
Where
Stokes forecast zone
Reported by
NEWSPAPER
Coordinates
36.402, -80.240 (the zone’s center; the record gives no point)

Flood, Surry

When
March 20, 9:00 AM EST to 11:00 PM EST
Where
Surry forecast zone
Reported by
NEWSPAPER
Coordinates
36.415, -80.687 (the zone’s center; the record gives no point)

Flood, Wilkes

When
March 20, 9:00 AM EST to 11:00 PM EST
Where
Wilkes forecast zone
Reported by
NEWSPAPER
Coordinates
36.206, -81.163 (the zone’s center; the record gives no point)

Flash Flood, Rockingham

When
March 20, 9:00 AM EST to 9:15 AM EST
Where
Rockingham County, Monroeton
Property damage
$20,000
Reported by
UNKNOWN
Coordinates
36.396, -79.775 (the zone’s center; the record gives no point)

Flash Flood, Caswell

When
March 20, 9:15 AM EST to 10:00 AM EST
Where
Caswell County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
36.393, -79.334 (the zone’s center; the record gives no point)

Flash Flood, Stokes

When
March 20, 9:15 AM EST to 10:00 AM EST
Where
Stokes County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
36.402, -80.240 (the zone’s center; the record gives no point)

Flash Flood, Yadkin

When
March 20, 9:45 AM EST to 10:00 AM EST
Where
Yadkin County, East Bend
Reported by
UNKNOWN
Coordinates
36.161, -80.665 (the zone’s center; the record gives no point)

Flash Flood, Surry

When
March 20, 9:45 AM EST to 10:30 AM EST
Where
Surry County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
36.415, -80.687 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345681, 5345682, 5345683, 5345684, 5345685, 5345687, 5345688, 5345686, 5345689.